Up to 16% of people taking Lyrica for controlling seizures experienced weight gain, compared to just 1% of a similar group of people not taking Lyrica. Up to 14% of people taking Lyrica for fibromyalgia reported gaining weight. Weight gain was most common in people taking a higher Lyrica dosage and was less common in people taking Lyrica for treating nerve pain due to diabetic neuropathy or postherpetic neuralgia.
I must tell you my story about Lyrica. I was put on it for my fibromyalgia several years ago, as soon as the FDA approved it for that condition.I also stopped smoking at the same time. (8 years ago) Anyway I thought the stopping smoking was causing me weight gain, yet the Lyrica was causing me other problems altho' it did help my fibro pain. In Dec of last year I had my annual heart checkup, & asked my heart doctor if he could give me a water pill because my ankles were swelling. He told me absolutely not as I have very low blood pressure normally. Runs about 120/ 60 or so. He did tell me to change meds, that taking lyrica had killed his partner because he took water pills with it for the weight gain. Well, I didn't stop the lyrica, but did drop one pill a day because of blurry vision.
In February of this year I hadn't been feeling well for a week or so, but couldn't figure out what it was. We have a blood pressure cup at home for my husband that has HBP & a heart condition. I had a weird sort of headache, & decided to check my blood pressure, It was 190/100! I had to see my PCP that very day because I also have deep white matter vasculitis of the brain, & was a sure candidate for a stroke. He made me stop the lyrica immediately & put me on furosemide for water retention. I lost 8 pounds of water in less than two days. Within a month I had lost about 20 pounds of nothing but water weight! It was the lyrica all along, not the qutting smoking that made me gain water weight. I haven't gained any back since. I had no idea that the weight would show all over my body either. My tummy was getting bigger, & face was puffy , arms, legs etc... It was my ankles that finally looked so puffy that got me to knowing it was water weight & not fat. I know now this is a very common problem with lyrica. I have done fine without it too. At first I had increased pain levels, but losing all the water weight has given me much more energy too. I'm not trying to scare you, but it seems this is a very common problem with this drug. I would hate to see anyone else go thru what I did. I am still on the HBP meds as I also have a heart condition, & the doctor doesn't want to take a chance to see if it's leveled out yet. I still have some problems with an extra 5 pounds a day, but then the next day it is gone again I would suggest if you are having a problem with it to discuss this with the prescribing doctor, & see if there is't something else you can try. I wish you the best... Mary
I gained 19 pounds my first 6 weeks on Lyrica. I was on for several months. I quit 2 months ago and have not lost a pound, with daily exercise and 1200 healthy calories per day.
I was taking Lyrica for chronic pain (3 years) due to a damaged nerve. It did help mediate the pain, however the long list of severe side effects included:
- rapid weight gain (19 pounds in 6 weeks)
- severely blurred vision (normalized after off Lyrica for 1 month)
- fuzzy thinking, greatly reduced cognitive abilities (normalized after off Lyrica for 1 week)
- depression (normalized after off Lyrica for 1 month)
I am seeking answers on how to lose the weight gain that was caused by Lyrica-- any solutions or strategies that others have found helpful. It seems very odd to me that I have not lost a single pound after two months.
My next step is to go completely gluten-free. I already eat very little carbs and glutens, but I feel it can't hurt to go totally gluten-free. After that, my next step will be to also completely cut out dairy.
If I have any success, I will post an update.
Yes, I've gained about 20lbs on Lyrica. However it works for me, making me mostly functional, most of the time. I've even been able to go back to work. I take it for DPN and nerve pain in my legs. I've tried Gabapentin and Cymbalta and neither worked for me at all. I guess I'll deal with the weight gain for the reduction of pain. It's all a give and take. I reduced my dose from 150mg twice daily to 100mg twice daily, due to blurry vision and fatigue.
I started taking Lyrica and Cymbalta 8-9 years ago and I started gaining weight right away. They seemed to help with the nerve pain from Trigeminal Neuralgia; but then after about 6 months the pain came back with a vengeance. I gained over 80 pounds during the time on these drugs. The weight gain and other side effects were too much for me. I thought it was the decease getting worse; but realized it was from Lyrica and Cymbalta. I finished tapering off Lyrica in June 2017 and I’m hoping to be tapered off Cymbalta by mid to late summer. Almost all the pain is gone now and I’ve started losing the weight. I would never advice anyone to take these drugs!
I have been on Lyrica for over 10 years for fibromyalgia. I did not gain a lot of weight in the beginning but I was also under a lot of stress at work. Once I switched jobs I did gain weight, but at the same time my back was getting worse and I was having mobility issues. I have been out of work for 3 years now due to this. I finally started losing weight and the only thing I changed in my diet is I no longer eat or drink anything with high fructose corn syrup in it. I cannot use most of the no calorie sweeteners because they cause issues with the fibromyalgia. So everything I eat or drink is made with sugar, cane sugar or no sweeteners at all. I have lost 30 pounds so far.
- Lyrica Information for Consumers
- Lyrica Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lyrica (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 16 Nov 2009 • 1 answer
Posted 27 Aug 2010 • 2 answers
Posted 20 Aug 2013 • 2 answers
Posted 7 May 2015 • 2 answers
Posted 28 Apr 2016 • 0 answers